Alert archive / New Jersey / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 187, NWS Philadelphia/Mount Holly

August 4, 2024Mercer County, Middlesex County, Somerset County, New Jersey

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 4, 2024, 6:19 PM EDT for Mercer County, Middlesex County, Somerset County, New Jersey. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2024, 6:19 PM EDT (22:19 UTC)
Expired
Aug 4, 2024, 6:42 PM EDT
In force
23 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mercer County, NJ, Middlesex County, NJ, Somerset County, NJ

The radar

The Philadelphia radar (KDIX), 50 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
337 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

285 
WUUS51 KPHI 042219
SVRPHI
NJC021-023-035-042300-
/O.NEW.KPHI.SV.W.0187.240804T2219Z-240804T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
619 PM EDT Sun Aug 4 2024

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  Mercer County in central New Jersey...
  Southwestern Somerset County in northern New Jersey...
  Southwestern Middlesex County in northern New Jersey...

* Until 700 PM EDT.

* At 619 PM EDT, a severe thunderstorm was located over Skillman, or
  11 miles southwest of Somerville, moving south at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Damage to roofs, siding, trees, and power lines is 
           possible.

* Locations impacted include...
  Trenton, South Brunswick, Ewing, Princeton, Hightstown, Cranbury,
  Pennington, Hopewell, Rocky Hill, Skillman, Princeton Meadows,
  Windsor, Kingston, Plainsboro Center, Belle Mead, Clearbrook Park,
  Edinburg, White Horse, Twin Rivers, and Kendall Park.

This includes the following highways...
 New Jersey Turnpike near exit 8A.
 Interstate 195 in New Jersey between mile markers 0 and 5.
 Interstate 295 in New Jersey between mile markers 60 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4024 7449 4017 7473 4019 7476 4038 7482
      4039 7480 4041 7481 4042 7480 4043 7475
      4047 7477 4052 7462 4027 7443
TIME...MOT...LOC 2219Z 338DEG 10KT 4042 7469 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hoeflich
2 follow-up statements
578 
WWUS51 KPHI 042238
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
638 PM EDT Sun Aug 4 2024

NJC035-042248-
/O.CAN.KPHI.SV.W.0187.000000T0000Z-240804T2300Z/
Somerset NJ-
638 PM EDT Sun Aug 4 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SOMERSET COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4022 7456 4017 7473 4019 7476 4022 7477
      4036 7477 4039 7467 4039 7463 4037 7461
      4040 7459 4042 7458 4043 7456 4027 7443
TIME...MOT...LOC 2238Z 331DEG 14KT 4034 7462 

$$

NJC021-023-042300-
/O.CON.KPHI.SV.W.0187.000000T0000Z-240804T2300Z/
Mercer NJ-Middlesex NJ-
638 PM EDT Sun Aug 4 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR MERCER AND SOUTHWESTERN MIDDLESEX COUNTIES...

At 638 PM EDT, a severe thunderstorm was located over Plainsboro
Center, or 10 miles northeast of Trenton, moving southeast at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Damage to roofs, siding, trees, and power lines is 
         possible.

Locations impacted include...
Trenton, South Brunswick, Ewing, Princeton, Hightstown, Cranbury,
Edinburg, White Horse, Princeton Meadows, Windsor, Kingston, Twin
Rivers, Kendall Park, Mercerville-Hamilton Square, Plainsboro Center,
Lawrenceville, Clearbrook Park, Dayton, Princeton Junction, and
Princeton North.

This includes the following highways...
 New Jersey Turnpike near exit 8A.
 Interstate 195 in New Jersey between mile markers 0 and 5.
 Interstate 295 in New Jersey between mile markers 60 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4022 7456 4017 7473 4019 7476 4022 7477
      4036 7477 4039 7467 4039 7463 4037 7461
      4040 7459 4042 7458 4043 7456 4027 7443
TIME...MOT...LOC 2238Z 331DEG 14KT 4034 7462 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hoeflich
097 
WWUS51 KPHI 042242
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
642 PM EDT Sun Aug 4 2024

NJC021-023-042252-
/O.CAN.KPHI.SV.W.0187.000000T0000Z-240804T2300Z/
Mercer NJ-Middlesex NJ-
642 PM EDT Sun Aug 4 2024

...THE SEVERE THUNDERSTORM WARNING FOR MERCER AND SOUTHWESTERN
MIDDLESEX COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4022 7456 4017 7473 4019 7476 4022 7477
      4036 7477 4039 7467 4039 7463 4037 7461
      4040 7459 4042 7458 4043 7456 4027 7443
TIME...MOT...LOC 2240Z 338DEG 10KT 4033 7461 

$$

Hoeflich

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:32 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 4, 3:32 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
332 PM EDT Sun Aug 4 2024

.SYNOPSIS...
A cold front crosses through the region this evening, and then high
pressure builds into the region from the north and west on Monday.
Another cold front crosses the region Tuesday night, then stalls
over the Mid-Atlantic. What is currently Tropical Storm Debby will
gradually lift north towards the Mid-Atlantic by the end of the week
into next weekend.

&&

.NEAR TERM /THROUGH MONDAY/...
Trough continues to make slow progress eastward. Have had scattered
showers and some thunderstorms develop already. These storms are
expected to increase in coverage, primarily along and east of the
fall line, through early this evening. Still looks like any activity
early this afternoon will be scattered, while there remains
potential for a final line of storms to cross through the region in
the late afternoon and early evening.

Persistent cloud cover is limiting the instability. Primary concerns
are heavy rain and lightning. Still remains some potential for
downburst/straight line winds, especially north of the 195 corridor,
but the severe wind threat is considerably lower today as compared
to Saturday.

Trough and surface front should progress off shore by mid to late
evening, resulting in a brief reprieve of rain chances.
Main concern overnight is the potential for fog. Dry air advection
will likely lag several hours behind the front, thus dew points
overnight will remain quite high. Additionally, weak mid level
subsidence should develop which promotes fog development. That being
said, a slight westerly low level flow may limit the coverage and
how dense fog will get.

For Monday, should have a brief reprieve of any rain chances as a
weak surface high builds in. There will be plenty of heating (high
temperatures should range from the mid 80s to lower 90s), but dew
points are expected to fall slightly as we get towards peak heating
of the day. Consequently, looks like we should fall short of heat
advisory criteria.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Any showers during the day should taper off by early Monday night,
with only a slight chance of a shower or storm lingering north and
west. Otherwise, skies should clear under light winds with lows
generally in the 70s. However, moisture advection will be occurring,
so it will feel quite warm and muggy especially within the urban
corridor.

On Tuesday, a cold front with an upper trough approaches from the
north and west. Southerly winds ahead of the front will aid into
tropical moisture streaming northward from the tropics, resulting in
PWATs in excess of 2 inches during Tuesday afternoon and evening.
Showers and thunderstorms will develop ahead of that cold front
starting mid-late afternoon on Tuesday and continue through Tuesday
night. Considering forecast point soundings, this isn't really
screaming a severe event, however with such a high moisture loaded
atmosphere, any strong storm will be capable to promote localized
strong downbursts and damaging winds gusts. As a result, the Storm
Prediction Center has outlooked the majority of our forecast area in
a Marginal Risk (Level 1/5) for severe weather, except for southern
Delaware and the Eastern Shore of Maryland which lies in just a
general thunder risk.

In addition, given the potential tropical downpours leading to
increased rainfall efficiency, flash flooding will be possible
across the region Tuesday night. The Weather Prediction Center has
placed much of the area in a Slight Risk (Level 2 out of 4) for
Excessive Rainfall. Continued to mention the potential for heavy
rain late Tuesday into Tuesday night. Current forecast is for 1 to 2
inches of rain for this period.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The cold front should work its way through the area by Wednesday
morning before stalling and becoming a stationary boundary over the
Mid-Atlantic.

Thereafter, our attention turns to what is currently Tropical Storm
Debby over the southeastern US. The forecast is still highly
dependent on how the high pressure to our north and how Debby
interact. Model to model run consistency continues to remain
persistent that there will not be any significant upper level
steering current. Given this, it is likely Debby will meander around
the Southeast US for a few days before finally getting a nudge
northward. So, while it is still not certain there will be direct
impacts from Debby itself, there at least will be some tropical
moisture and potentially several waves of precipitation through the
long term period. For this reason, have continued to mention chance
to likely PoPs (40-70%) areawide for Wednesday through Saturday. A
better indication on specific impacts and the evolution of Debby is
likely to occur early next week once more information becomes
available.

Temperatures during the period will generally be below normal with
potentially some dry weather returning by Sunday.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Through this evening...Scattered showers and storms will continue
through about 00Z across the region. Most of the activity is likely
to be east of KRDG and KABE. Expect temporary visibility and ceiling
restrictions when these showers and storms move over a TAF site. SW
winds 10 kts or less. Moderate confidence.

Tonight...Starting VFR. However, patchy fog development is possible,
especially at more rural TAF sites after 06Z. For now have only
mentioned at the lowest MVFR visibility restrictions as low level
flow and evening clouds may limit coverage, but will be watching
carefully to see if any IFR conditions develop.
Light and variable winds, though direction should generally favor
westerly. Moderate confidence overall, low confidence in fog
development.

Monday...Once morning fog dissipates, VFR conditions with SW and W
winds 5 to 10 kt. High confidence.

Outlook...

Monday night through Tuesday...VFR with a chance for showers and
thunderstorms on Tuesday afternoon.

Tuesday night through Friday...Generally VFR with periods of Sub-VFR
conditions likely. Several rounds of showers and thunderstorms are
expected.

&&

.MARINE...
Winds and seas are expected to remain below SCA criteria through the
day on Monday. However, seas close to 5 ft are possible further away
from the coast.

Outlook...

Monday night...Winds up to 20 kt and seas around 4 feet. Seas
further offshore may occasionally build to around 5 feet, but no
marine headlines are expected at this time.

Tuesday through Thursday night...No marine headlines expected. Winds
generally between 10-20 kt with seas around 3-4 feet.

Friday...SCA conditions possible. Occasional wind gusts around 25 kt
with seas around 3-4 feet.

Rip Currents...

A new moon occurs. South winds will generally average 10 to 15
mph along with 2 to 3 ft breaking waves. There is a MODERATE
risk for the development of dangerous rip currents for the
Jersey Shore and the Delaware Beaches.

On Monday, there may be a lingering Moderate risk for the
central and southern New Jersey shore, but for the northern New
Jersey shore and the Delaware Beaches, rip current risk should
be a bit lower.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

SYNOPSIS...DeSilva/MPS
NEAR TERM...Johnson
SHORT TERM...DeSilva/MPS
LONG TERM...DeSilva
AVIATION...DeSilva/Johnson
MARINE...DeSilva/Johnson

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:11 PM EDTSevere Thunderstorm WarningPHIAtlantic, Cape May, Cumberland, Gloucester, Salem64 min
Aug 3, 8:44 PM EDTSpecial Marine WarningPHI61 min
Aug 3, 8:59 PM EDTSevere Thunderstorm WarningPHIAtlantic, Burlington, Camden, Gloucester, Ocean61 min
Aug 3, 9:41 PM EDTSpecial Marine WarningPHI64 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.